Alert archive / Nevada / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 11, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at Aug 19, 2012, 1:24 PM PDT for Nye County, Nevada. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2012, 1:24 PM PDT (20:24 UTC)
- Expired
- Aug 19, 2012, 2:00 PM PDT
- In force
- 36 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
County Nye County, NV
The radar
The Reno radar (KRGX), 164 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 8.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2614 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
493
WUUS55 KLKN 192024
SVRLKN
NVC023-192100-
/O.NEW.KLKN.SV.W.0011.120819T2024Z-120819T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
124 PM PDT SUN AUG 19 2012
THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN NYE COUNTY IN SOUTH CENTRAL NEVADA...
THIS INCLUDES THE CITY OF GABBS...
* UNTIL 200 PM PDT
* AT 118 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14
MILES SOUTHWEST OF GABBS...AND MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
GABBS...GRANTSVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3905 11792 3876 11748 3867 11793 3886 11814
3888 11814
TIME...MOT...LOC 2022Z 227DEG 21KT 3877 11811
$$
BB2 follow-up statements
805
WWUS55 KLKN 192041
SVSLKN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
141 PM PDT SUN AUG 19 2012
NVC023-192100-
/O.CON.KLKN.SV.W.0011.000000T0000Z-120819T2100Z/
NYE NV-
141 PM PDT SUN AUG 19 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM PDT
FOR NORTHWESTERN NYE COUNTY...
AT 142 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR GABBS...MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
GABBS...GRANTSVILLE...
&&
LAT...LON 3905 11792 3876 11748 3867 11793 3886 11814
3888 11814
TIME...MOT...LOC 2041Z 227DEG 21KT 3884 11801
$$
BB166
WWUS55 KLKN 192102
SVSLKN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
202 PM PDT SUN AUG 19 2012
NVC023-192111-
/O.EXP.KLKN.SV.W.0011.000000T0000Z-120819T2100Z/
NYE NV-
202 PM PDT SUN AUG 19 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN NYE COUNTY HAS
EXPIRED...
* LOCATIONS IMPACTED INCLUDE...
GABBS...GRANTSVILLE
THE STORM WEAKENED BELOW SEVERE CRITERIA. IT STILL WILL CREATE GUSTY
OUTFLOW WINDS AND BRIEF HEAVY RAIN...ALONG WITH DEADLY LIGHTNING.
&&
LAT...LON 3905 11792 3876 11748 3867 11793 3886 11814
3888 11814
TIME...MOT...LOC 2041Z 227DEG 21KT 3884 11801
$$
BBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 9:07 AM PDT, 4 hours 17 minutes earlier.
Area forecast discussion, Aug 19, 9:07 AM PDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 907 AM PDT SUN AUG 19 2012 .SYNOPSIS...A WEAK COLD FRONT WILL MOVE THROUGH THE GREAT BASIN TODAY TO BRING SHOWERS...THUNDERSTORMS...AND GUSTY WINDS. THE FRONT WILL COOL TEMPERATURES ABOUT 10 DEGREES...BACK DOWN TO WHERE IT SHOULD BE THIS TIME OF YEAR. TEMPERATURES WILL REBOUND TO AROUND 90 DEGREES MONDAY AND TUESDAY. ANOTHER WEAK SYSTEM IS EXPECTED TO COOL TEMPERATURES AGAIN FOR WEDNESDAY. && .UPDATE...HAVE DECIDED TO ISSUE A FLASH FLOOD WATCH FOR THIS AFTERNOON AND EARLY EVENING FOR NYE...WHITE PINE...AND SOUTHERN PORTIONS OF LANDER/EUREKA COUNTIES. ISSUED AN UPDATE TO INCREASE THUNDERSTORM COVERAGE...INCREASE QPF...AND ADD ENHANCED HEAVY RAIN WORDING IN THESE ZONES. ONCE AGAIN...EXPECTING SLOW-MOVING HEAVY RAINERS ACROSS CENTRAL NEVADA. WITH PRECIPITABLE WATER VALUES NEAR OR ABOVE 1 INCH...LOCALLY VERY HEAVY RAINFALL IS A GIVEN AND WE WILL BE MONITORING FOR FLASH FLOODING THIS AFTERNOON AND EVENING. UPDATED GRIDS...ZONES...AND FIRE WEATHER FORECAST ALL SENT. BT && .PREV DISCUSSION... /ISSUED AT 550 AM / SYNOPSIS...A WEAK COLD FRONT WILL MOVE THROUGH THE GREAT BASIN TODAY TO BRING SHOWERS...THUNDERSTORMS...AND GUSTY WINDS. THE FRONT WILL COOL TEMPERATURES ABOUT 10 DEGREES...BACK DOWN TO WHERE IT SHOULD BE THIS TIME OF YEAR. TEMPERATURES WILL REBOUND TO AROUND 90 DEGREES MONDAY AND TUESDAY. ANOTHER WEAK SYSTEM IS EXPECTED TO COOL TEMPERATURES AGAIN FOR WEDNESDAY. UPDATE...A CLUSTER OF THUNDERSTORMS HAS DEVELOPED OVER PERSHING COUNTY AND IS MOVING TOWARD HUMBOLDT COUNTY. DID A QUICK REFRESH OF THE FORECAST PACKAGE FOR THE MORNING AND AFTERNOON TIME PERIODS TO REFLECT A LITTLE MORE COVERAGE OF THUNDERSTORMS. PREV DISCUSSION... /ISSUED AT 341 AM / SYNOPSIS...A WEAK COLD FRONT WILL MOVE THROUGH THE GREAT BASIN TODAY TO BRING SHOWERS...THUNDERSTORMS...AND GUSTY WINDS. THE FRONT WILL COOL TEMPERATURES ABOUT 10 DEGREES...BACK DOWN TO WHERE IT SHOULD BE THIS TIME OF YEAR. TEMPERATURES WILL REBOUND TO AROUND 90 DEGREES MONDAY AND TUESDAY. ANOTHER WEAK SYSTEM IS EXPECTED TO COOL TEMPERATURES AGAIN FOR WEDNESDAY. SHORT TERM...TODAY THROUGH MONDAY. LIGHT SHOWER ACTIVITY IS SHOWING UP ALL ACROSS THE CWFA. GROUND TRUTH OF ACCUMULATING PRECIPITATION IS SKETCHY THUS FAR THIS MORNING HOWEVER THERE IS A LINE OF SHOWERS STRETCHING FROM LANDER COUNTY THROUGH CENTRAL ELKO COUNTY AT THIS TIME. THE MODELS SEEM TO BE ALL IN AGREEMENT FOR THE SHORT TERM PERIOD. MADE SOME CHANGES TO THE FORECAST. A WEAK COLD FRONT WILL MOVE THROUGH EARLY IN THE DAY...POSSIBLE THROUGH ELKO BETWEEN 1 PM AND 2 PM LOCAL TIME...AND SOME COOLER MORE STABLE AIR WILL RAPIDLY FILTER IN. REMOVED THUNDERSTORM WORDING FOR MUCH OF NORTHERN NEVADA. A FEW THUNDERSTORMS MAY DEVELOP LATE AFTERNOON OVER WESTERN HUMBOLDT COUNTY HOWEVER MOST OF THE CONVECTIVE ACTIVITY WILL FOCUSED ONCE AGAIN IN CENTRAL NEVADA. PRECIPITABLE WATER VALUES WILL RISE TO ABOVE 0.8 INCHES ALL AROUND TODAY WITH GFS SPITTING OUT OVER AN INCH OF PWAT IN AN AREA STRETCHING FROM SOUTHERN EUREKA COUNTY TO THE FOOT OF THE RUBY MOUNTAINS IN ELKO COUNTY. SOME STORMS WILL BE STRONG RAINERS SO WILL HAVE TO BE WARY OF ANY FLASH FLOODING POTENTIAL. NOTE THAT STORM MOTION WILL BE IN THE 10 TO 15 MPH RANGE. DRIER AIR WILL RAPIDLY FILTER IN TONIGHT AND MONDAY CONFINING THUNDERSTORM ACTIVITY PRIMARILY SOUTH OF HIGHWAY 50...PERHAPS A STRIKE OR TWO IN EXTREME NE NEVADA. LONG TERM...MONDAY NIGHT THROUGH NEXT SATURDAY. MODELS ARE IN VERY GOOD AGREEMENT WITH A SOUTHWEST UPPER LEVEL RIDGE ACROSS SOUTHERN ARIZONA WITH AN UPPER LEVEL PACIFIC COAST TROUGH. BY TUESDAY THE TROUGH WILL BE PUSHING ACROSS THE PACIFIC NORTHWEST. THIS WILL HELP TO DISPLACE THE RIDGE EASTWARD. IN ADVANCE OF THE TROUGH A FAIRLY POTENT 65-75 KNOT 250 MB JET WILL PUSH EAST. CURRENT GFS RUN DEPICTS FORECAST CAPE VALUES OF 200-400 J/KG IN THE NORTHERN PORTIONS LIKE ELKO COUNTY...SOUTHWEST INTO EUREKA COUNTY. MEANWHILE...HIGHER VALUES CAN BE FOUND IN WHITE PINE COUNTY...TO THE TUNE OF 400 TO 800 J/KG. 0-6 KM BULK SHEAR VALUES ARE 30-45 KNOTS IN THIS AREA DURING THE TUESDAY AFTERNOON TIME PERIOD. THIS AREA MAY NEED FURTHER MONITORING AS ORGANIZED CONVECTION IS A POSSIBILITY IN THE AFOREMENTIONED AREAS. MAIN THREATS FROM THIS CONVECTIVE ACTIVITY APPEAR TO BE SMALL HAIL...BRIEF HEAVY RAIN...AND WIND GUSTS TO POSSIBLY 50 KNOTS. FURTHER WEST...IN HUMBOLDT COUNTY...THE AIR MASS WILL QUICKLY DRY OUT AND BY 00Z WEDNESDAY...MODEL PRECIPITABLE WATER VALUES ARE AROUND A QUARTER TO A THIRD OF AN INCH. A DISTINCT CHANGE IN THE AIR MASS WILL BE FELT WEDNESDAY WITH THE MUCH DRIER AIR FILTERING IN FROM THE WEST. ALTHOUGH NOT A CONCERN...SURFACE WINDS WILL BE ON THE BREEZY SIDE...FROM 10-15 MPH WITH GUSTS TO AROUND 25 MPH TUESDAY AFTERNOON. BY WEDNESDAY A MAINLY WEST TO EAST FLOW DEVELOPS ACROSS NORTHERN NEVADA WHICH WILL REINFORCE THE DRYING FURTHER EAST. THE EUROPEAN WANTS TO INTRODUCE A SHORTWAVE TROUGH ACROSS THE REGION. HOWEVER...PRECIPITABLE WATER VALUES ARE FORECAST TO BE A QUARTER TO A THIRD OF AN INCH CWA-WIDE. IT LOOKS LIKE WE WILL SEE A FEW DEGREES OF COOLING FOR THE AFTERNOON PERIOD AS WELL...WITH MOST AREAS SEEING SOMEWHERE IN THE MID TO UPPER 80S. WINDS MAY BE ON THE BREEZY SIDE WITH SOME GUST SPEEDS OF 20-25 MPH IN THE NORTHERN SECTIONS OF THE CWA. ON THURSDAY THROUGH SATURDAY THERE BEGINS SOME DISAGREEMENT WITH BOTH MODELS. THE RIDGE AXIS IS SHIFTED FURTHER EAST ACROSS ARIZONA AND UTAH IN THE GFS BUT THE EUROPEAN WANTS TO BUILD THE RIDGE OVER THE SOUTHWEST UNITED STATES. A MAINLY WEST TO EAST FLOW CONTINUES WITH TROUGHING SEEN ACROSS SOUTHERN CANADA. IT APPEARS DRY WITH A GRADUAL INCREASE IN AFTERNOON HIGHS TO THE UPPER 80S TO LOW 90S. WINDS ARE EXPECTED TO BE LIGHT. AVIATION...EXPECT BKN-OVC080-110 THROUGH THE MORNING AND AFTERNOON HOURS. CONVECTIVE ACTIVITY...TSRA...IS EXPECTED TO BEGIN IN EARNEST AFTER 18-21Z THIS MORNING/AFTERNOON AT ALL TAF LOCATIONS...WITH THE BEST CHANCES AT THE SOUTHERN TAF SITES WHERE THE MOISTURE AND INSTABILITY ARE THE GREATEST. CONVECTIVE OUTFLOW WINDS TO 45KT ARE POSSIBLE WITH THUNDERSTORMS THIS AFTERNOON. MVFR/LCL IFR CIG/VSBY POSSIBLE IN THE HEAVIEST STORMS...WITH BLDU POSSIBLE IN OUTFLOW WINDS. OTHERWISE WINDS SW-W5-10G15-20KT ALL SITES THROUGH 20/03Z THIS EVENING. FIRE WEATHER...THE FIRE WEATHER WATCH FOR ZONES 468 469 AND 470 HAS BEEN CANCELLED. SHOWERS WILL SPREAD ACROSS THE STATE TODAY AS A WEAK COLD FRONT MOVES THROUGH. THUNDERSTORM ACTIVITY IS EXPECTED TO BE GREATER IN COVERAGE ACROSS CENTRAL NEVADA HOWEVER THESE STORMS WILL BE WET VARIETY. A WIND SHIFT WILL OCCUR EARLY IN THE AFTERNOON AT ELKO AND SLIGHTLY COOLER AND MORE STABLE AIR WILL FILTER INTO THE NORTHEAST PART OF THE STATE. WIND GUSTS ALONG THE FRONT WILL GENERALLY TOP OUT IN THE 40 MPH RANGE BRIEFLY ACROSS ELKO COUNTY FOLLOWED BY A SHIFT TO A NORTHWEST DIRECTION. THUNDERSTORMS SHOULD AFFECT MAINLY CENTRAL NEVADA MONDAY...WITH PERHAPS A COUPLE STRIKES OVER THE EXTREME NORTHEAST CORNER ZONE 470. ON TUESDAY...ANOTHER WEAK LOW PRESSURE SYSTEM WILL BRUSH THE STATE AND CREATE ENOUGH INSTABILITY FOR CONVECTION TO RECUR OVER ALL ZONES. && .LKN WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 8 PM PDT THIS EVENING FOR NORTHEASTERN NYE COUNTY...NORTHWESTERN NYE COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY...WHITE PINE COUNTY. && 99/99
In the hours before
Special weather statement, Aug 19, 10:56 AM PDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1056 AM PDT SUN AUG 19 2012
NVZ030-191845-
HUMBOLDT COUNTY NV-
1056 AM PDT SUN AUG 19 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HUMBOLDT COUNTY UNTIL
1145 AM PDT...
AT 1051 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES NORTH OF LEONARD CREEK RANCH...MOVING
NORTHEAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
FREQUENT LIGHTNING MAY CAUSE ADDITIONAL FIRE STARTS ACROSS NORTHWEST
HUMBOLDT COUNTY.
* LOCATIONS IMPACTED INCLUDE...
DENIO...
STATE HIGHWAY 140 SOUTH OF DENIO...
RURAL NORTHERN HUMBOLDT COUNTY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4169 11823 4155 11881 4178 11913 4201 11876
4201 11849
TIME...MOT...LOC 1755Z 255DEG 28KT 4171 11870
TURNERThe office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 8:46 AM PDT | Flash Flood Watch | LKN | Eureka, Lander, Nye, White Pine | 11 hr |
| Aug 19, 10:56 AM PDT | Special Weather Statement | LKN | 49 min | |
| Aug 19, 1:48 PM PDT | Severe Thunderstorm Warning | LKN | Humboldt | 42 min |
| Aug 19, 3:10 PM PDT | Special Weather Statement | LKN | 50 min | |
| Aug 19, 3:31 PM PDT | Areal Flood Advisory | LKN | Lander | 108 min |
| Aug 19, 4:33 PM PDT | Special Weather Statement | LKN | Eureka, Lander | 42 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.